Adult Critical Care (CCRN)
Adult Critical Care Nursing Review CCRN
A myocardial infarction patient has the following hemodynamic values: ejection fraction 18%, stroke volume 22 mL, BP 88/52 mm Hg, HR 79/min. Which of the following interventions would most likely improve the patient's hemodynamic status?
A. Diuretic administration
B. Pulmonary artery catheter insertion
C. Transcutaneous pacing
D. Intraaortic balloon pumping
Answer: D. Intraaortic balloon pumping
Intraaortic balloon pumping (IABP) augments cardiac function via multiple mechanisms. Balloon inflation during diastole increases aortic volume and pressure, aiding both forward flow and coronary artery perfusion. Balloon deflation immediately after aortic valve closure creates a vacuum that also facilitates forward blood flow, thus reducing cardiac workload. IABP may be indicated for patients who have any of the following disorders: cardiogenic shock refractory to inotropic therapy, intractable ventricular dysrhythmias, postoperative myocardial dysfunction, or an extending myocardial infarction. Pacing is not appropriate for this patient because heart rate is 79/min. Diuretics would likely WORSEN hypotension. A pulmonary artery catheter monitors cardiac function, but does not treat it.
Which of the following life-threatening complications is associated with treatment of the patient in hyperglycemic crisis?
A. Cerebral edema
B. Arterial thrombosis
C. Fulminant hepatic failure
Answer: A. Cerebral edema
Frequent neurological assessment of both the hyperglycemic hyperosmolar non-ketotic syndrome (HHSNK) and diabetic ketoacidosis (DKA) patient is indicated. These patients can develop profound cerebral edema (probably related to hyponatremia) in the first 24 hours after therapy is initiated. This disorder, more common in DKA than in HHNK, is associated with a 90% mortality. Other complications of hyperglycemia include HYPOnatremia and VENOUS thrombosis, particularly cerebral venous thrombosis. Hyponatremia is caused by urinary losses and venous thrombosis is related to the hemoconcentration produced by circulating volume loss. Besides the brain, thrombosis can occur in pulmonary, coronary, mesenteric, renal, and extremity vessels.
A patient with chronic liver failure and cirrhosis is admitted with a serum ammonia level of 98 mcg/dL. The patient is confused and agitated. Hematocrit is 28%, PT-INR is 1.5, and the platelet count is 80,000/mm3. Which of the following interventions is indicated?
A. Aggressive dietary protein restriction
B. Transfusion of fresh frozen plasma
C. Sedation with intravenous lorazepam
D. Lactulose via gastric tube or enema
Answer: D. Lactulose via gastric tube or enema
Lactulose creates an acidic environment in the gut that decreases bacterial growth, traps ammonia, and promotes the excretion of protein (blood) from the gut. Neomycin or erythromycin are given to reduce bacterial production of nitrogenous waste products, which contribute to hyperammonemia. Restrict dietary protein intake for the first 24 hours, then reintroduce moderate amounts of protein (1-1.5 g/kg/day) to prevent muscle wasting. Although lorazepam is an appropriate sedative agent in the hepatic failure patient, sedation is not indicated at this time and could make it difficult to assess progressive encephalopathy. FFP transfusion is unnecessary for an INR of 1.5 (reference range = 0.8–1.2) in the patient who is not actively bleeding.
In the patient with salicylate toxicity, which of the following modes of renal replacement therapy would be most appropriate?
A. Standard hemodialysis
B. Continuous venovenous hemofiltration
C. Peritoneal dialysis
D. Continuous arteriovenous hemofiltration dialysis
Answer: A. Standard hemodialysis
Substances that are normally excreted in the urine can be removed via hemodialysis (HD). HD acts as an artificial kidney by speeding up the process of toxin removal or even taking over in the event of inadequate renal function. Poisons amenable to hemodialysis include salicylates (aspirin), phenytoin, ethylene glycol (antifreeze), potassium, and amphetamine. Standard HD can be rapidly initiated and quickly removes toxic substances. Continuous venovenous hemofiltration (CVVH), continuous arteriovenous hemofiltration dialysis (CAVHD), and peritoneal dialysis (PD) are all gradual processes. Slow, continuous renal replacement therapies are much more physiologic. These modes are optimal for patients who are hemodynamically unstable.
A 60 kg patient has the following ventilator settings: TV 750 mL; RR 10/min; PEEP 5 cm H2O; FiO2 50%. Current arterial blood gas results are: pH 7.53; PaO2 85 mm Hg; PaCO2 36 mm Hg; HCO3 24 mEq/L. What is the most appropriate ventilator change?
A. Decrease tidal volume to 600 mL.
B. Increase PEEP to 10 cm H2O.
C. Decrease rate to 8/min.
D. Increase tidal volume to 850 mL.
Answer: A. Decrease tidal volume to 600 mL.
These ABG results indicate respiratory alkalosis. The current tidal volume of 12.5 mL/kg (750 mL /60 kg) is hyperventilating the patient, despite a respiratory rate of only 10/min. Moreover, high tidal volumes induce both barotrauma and volutrauma. Increasing either PEEP or tidal volume will further contribute to hyperventilation. Decreasing the rate to 8/min might reverse the respiratory alkalosis, but the patient's rate is already low and any further decrease could adversely impact the patient's already marginal oxygenation. A tidal volume of 600 mL is 10 mL/kg (600 mL/60 kg). This is the recommended upper limit for patients without poor pulmonary compliance (e.g., ARDS).
Adult Critical Care Nursing Review CCRN
Adult Critical Care Nursing Review CCRN®
Pocket Study Guide Volume 4
Christine S. Schulman MS RN CNS CCRN
Laura M. Criddle PhD RN CCRN CNRN CCNS